All About Nursing · CNE self study · Hospice & Palliative Care · Nursing Continue Education

Chronic Obstructive Pulmonary Disease (COPD) – Reading & Sharing

Chronic obstructive pulmonary disease (COPD) is the third leading cause of death in the United States.

Conventional COPD treatments:

  • Inhaled therapy
    • Inhaled bronchodilator therapy: metered-dose inhalers and spacers, dry powder inhalers, or wet nebulizers
    • Inhaler technique should be assessed to ensure that a patient is able to use a device effectively.
    • The combination of a long-acting anticholinergic with an as-needed short-acting beta-agonist is a standard initial approach.
    • For many patients with advanced COPD, the addition of a combination inhaler containing a long-acting beta-agonist and an inhaled corticosteroid to a long-acting anticholinergic agent provides benefit in terms of symptom management and quality of life.
Continue reading “Chronic Obstructive Pulmonary Disease (COPD) – Reading & Sharing”
All About Nursing · CNE self study · Hospice & Palliative Care · Nursing Continue Education

Death Rattle and Anticholinergic Medications

Death rattle – as patients near death, they are unable to cough to clear secretions that begin to pool in the oropharynx and bronchi, resulting in rales (“death rattles”). Because the sound is often distressing to family members, an anticholinergic (glycopyrrolate or atropine) may be given subcutaneously to relieve respiratory distress. A hyoscine hydrobromide transdermal patch is also available, but action is slower, 12 hours compared to 1 minute for injections. Risks associated with anticholinergics include xerostomia (dry mouth), increased sedation, and increased delirium. Elevating the head of the bed or turning the patient to the side may also relieve rattling. Patients normally stop taking fluids as they near death, resulting in dehydration and drying of the mucous membranes of the mouth. The death rattle also begins to lessen.

Palliative care is a form of specialized medical care which aims to optimize the quality of life and alleviate the suffering of patients through early identification and treatment of new symptoms along with management of those that prove refractory.

Excessive secretions can cause the frequently noted ” death rattle” in patients that are actively dying. This is caused by relaxation of the oropharyngeal muscles leading to a pooling of secretion in the throat. While it is typically not distressing for the patient, it does often make family members and other visitors uncomfortable. Anticholinergic agents, especially sublingual atropine drops, can be administered to assist in secretion reduction. Anticholinergic agents have multiple side effects, including decreased/ absent bowel sounds, decreased sweating, hot skin, and mydriatic pupils (dilated pupils).

All About Nursing · CNE review · Hospice & Palliative Care

Atopic Dermatitis near the end of life

Atopic dermatitis:

  • An extremely common skin disorder described as superficial inflammatory, erythematous, pruritic, and eruptive
  • In adults, it is usually localized and chronic
  • It is in many ways a cyclic disorder, starting as a constant pruritis causing scratching, which in turns causes a rash that causes of atopic dermatitis are unclear, although there is often intolerance to environmental irritants’.
  • Exacerbation of atopic dermatitis may be caused by conditions that are common to patients near the end of life, including emotional stress, temperature changes, and bacterial skin infections, and for this reason it is important to consider these factors as a potential etiology of dermatitis in these patients.
  • Therapy involves
    • avoidance of rubbing on the skin, minimization of scratching, and decreasing exposure to triggering stimuli in the environment.
    • The skin should be kept well lubricated
    • Medications that are useful in reducing symptoms are similar to those used for pruritis and include hydroxyzine, diphenhydramine, and topical steroids. If lesions are resistant to this therapy then superimposed infection may be present.
    • For such patients, antibiotic treatment directed against S. aureus may be of benefit.

All About Nursing · Hospice & Palliative Care

Anxiety, Depression, Caregiver Burnout, Grief, Anger, Frustration in End of Life Care

Anxiety

  • According to the DSM-5, anxiety disorders are those that share features of excessive anxiety and fear with related behavioral disturbances.
  • These disorders differ from normal fear and anxiety in their being excessive and persisting beyond developmentally appropriate periods, typically lasting 6 months or more
  • Types of anxiety:
    1. Separation anxiety – anxiety or fear about separation from an attachment figure
    2. Selective mutism- consistent failure to speak in social situations
    3. Social anxiety – fear or anxiety about social interactions or situations
    4. Panic disorder -recurrent panic attacks
    5. Phobias- fear of a specific object or situation
    6. Generalized anxiety disorder- persistent or excessive anxiety and worry about various domains.
  • Treatment:
    • Nonpharmacological interventions
      1. Establish a trusting relationship
      2. Be aware of any anxiety that you as a nurse may have that may be picked up on
      3. Do not leave a person experiencing an anxiety disorder exacerbation alone
      4. Maintain a calm, nonthreatening, manner-of-fact approach
      5. Keep stimuli minimized
      6. Use simple words and brief messages that are calmly and clearly explained
      7. Discuss the reality of the situation
      8. Include person on decision-making to feel more in control
      9. Encourage exploration of underlying feelings that contribute to irrational fears
      10. Teach and reinforce stress management /relaxation techniques
    • Pharmacological interventions
Continue reading “Anxiety, Depression, Caregiver Burnout, Grief, Anger, Frustration in End of Life Care”
All About Nursing · Hospice & Palliative Care

Hypercalcemia at the End of Life

  • Hypercalcemia is associated with several cancers, most commonly breast, lung, lymphoma, and multiple myeloma. Hypercalcemia in the setting of advanced cancer may be caused by release of calcium due to bone metastases, solid tumor release of PTHrP (parathyroid hormone-related protein), or tumor production of calcitriol leading to increased intestinal calcium resorption. Hypercalcemia in cancer patients is indicative of widespread disease and is associated with a poor prognosis for long-term survival.
Continue reading “Hypercalcemia at the End of Life”